DEAR DR. DONOHUE: I desperately need advice. I am a 66-year-old woman diagnosed with chronic obstructive pulmonary disease two and a half years ago. Since then, I have been put on prednisone. What has happened to my body subsequently is frightening to me. When getting ready for a shower, I saw myself in a mirror and said, “My God, what has happened to you?” My arms and legs are withering away. My stomach bulges out. I am 5 feet 3 inches tall and weigh 127 pounds – exactly what I have weighed for the past 40 years. I was told this is just old age. I don’t think that’s the answer. What do you think? – A.J.

ANSWER:
I don’t think it’s age either. Your weight and height put you in a normal category, so I can’t recommend dieting.

Prednisone could be responsible for the changes in your body. When taken in large doses or for extended time periods, cortisone medicines (prednisone is one of those medicines) can have major effects on the body, body fat, muscle and bone.

Prednisone depletes protein stores. Muscles are where most body protein is stored. Protracted use of cortisone causes muscle wasting. That could be the reason your arms and legs look so slender.

Prednisone also redistributes fat. Fat leaves the arms and legs and settles in the torso, face and upper back.

The protein taken from muscle is shunted to the liver, which turns it into sugar. That can upset blood sugar control.

Extended prednisone use also weakens bones and accelerates osteoporosis.

When cortisone medicines have to be taken to preserve health, these side effects have to be endured. However, if the doctor can slowly reduce your prednisone dose and eventually get you off it, the changes you have experienced can be reversed. In the meantime, you can attenuate the changes by exercising, specifically weightlifting exercise. You also need to protect your bones by taking the recommended amounts of calcium and vitamin D.

DEAR DR. DONOHUE: When I argue with my wife, my heart beats fast. Does that count for exercise? – D.P.

ANSWER:
It’s a nice thought, but, no, it doesn’t. When the body is flooded with stress hormones, as it is during an argument, the heart beats faster. That’s not the same as what happens during exercise.

A faster heartbeat with exercise indicates the strenuousness of the work you’re doing and the benefits that the heart gets from doing that work.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.